Review

Unusual clinical manifestation of Anti-GAD65 encephalitis in a patient with a background of epilepsy presented with seizure and altered mental status: A case report and literature review

Aymen Abbas1, Yousef Alabrach1, Tajammal Zahoor2, Saryia Adra3, Hiba Jawdat Barqawi4,5, Eman Abu-Gharbieh4,5,6★★ Corresponding author

  1. 1Internal Medicine Department, Sheikh Khalifa Medical City, College of Medicine- University of Sharjah, Sharjah, Abu Dhabi, United Arab Emirates.
  2. 2Internal Medicine Department, Sheikh Khalifa Medical City, Abu Dhabi, United Arab Emirates.
  3. 3College of Medicine, University of Sharjah, Sharjah, United Arab Emirates.
  4. 4Research Institute of Medical and Health Sciences, University of Sharjah, Sharjah 27272, United Arab Emirates.
  5. 5Department of Clinical Sciences, College of Medicine, University of Sharjah, Sharjah 27272, United Arab Emirates.
  6. 6School of Pharmacy, The University of Jordan, Amman 11942, Jordan.

CORRESPONDENCE

Eman Abu-Gharbieh

Research Institute of Medical and Health Sciences, University of Sharjah, Sharjah 27272, United Arab Emirates; Department of Clinical Sciences, College of Medicine, University of Sharjah, Sharjah 27272, United Arab Emirates; School of Pharmacy, The University of Jordan, Amman 11942, Jordan. , e.abugharbieh@ju.edu.jo

eabugharbieh@sharjah.ac.ae

Received: 08-01-2024; Accepted: 18-03-2024.

Volume 22, Issue 4 · pp. 3053 · PUBLISHED 21 November 2024 · DOI: 10.18549/PharmPract.2024.4.3053

View on PP original site ↗

ABSTRACT

Background: A 67-year-old male with epilepsy and alcohol abuse disorder presented with neurologic impairment, severely altered mental status and on-off focal seizures. There was no response to the initial anti-epileptic treatment, infectious aetiologies were ruled out, and magnetic resonance imaging revealed unilateral signal changes. The patient was successfully treated clinically with intravenous immunoglobulin and high-dose methylprednisolone. Anti-GAD65 antibodies were found in the autoimmune encephalitis panel after discharge. This case demonstrates the importance of including autoimmune encephalitis in the differential diagnosis of a patient with altered sensorium after ruling out more common aetiologies in order to avoid treatment delays and improve prognosis.

KEYWORDS

Open in new tab

REFERENCES

As published

Showing references and in-text citations exactly as published.

    Cite this article

    SELECT FORMAT

    Abbas, A., Alabrach, Y., Zahoor, T., Adra, S., Barqawi, H. J., & Abu-Gharbieh, E. (2024). Unusual clinical manifestation of Anti-GAD65 encephalitis in a patient with a background of epilepsy presented with seizure and altered mental status: A case report and literature review. Pharmacy Practice, 22(4), 3053. https://doi.org/10.18549/PharmPract.2024.4.3053